Alert archive / Ohio / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 315, NWS Cleveland, OH

September 9, 2006Ashtabula County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Sep 9, 2006, 1:52 PM EDT for Ashtabula County, Ohio. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2006, 1:52 PM EDT (17:52 UTC)
Expired
Sep 9, 2006, 2:30 PM EDT
In force
38 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Ashtabula County, OH

The radar

The Cleveland radar (KCLE), 107 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 2:15 PM EDTHAIL 0.75Andover, OH
Sep 9, 2:15 PM EDTHAIL 0.75Andover, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 091752
SVRCLE
OHC007-091830-
/O.NEW.KCLE.SV.W.0315.060909T1752Z-060909T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
152 PM EDT SAT SEP 9 2006

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHTABULA COUNTY IN NORTHEAST OHIO

* UNTIL 230 PM EDT

* AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  ANDOVER...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL   
AREAS OF THE INDICATED COUNTY AND WILL BE NEAR ANDOVER.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4172 8066 4154 8070 4153 8054 4171 8053

$$
FK
2 follow-up statements
000 
WWUS51 KCLE 091822
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
221 PM EDT SAT SEP 9 2006

OHC007-091830-
/O.CON.KCLE.SV.W.0315.000000T0000Z-060909T1830Z/
ASHTABULA OH-
221 PM EDT SAT SEP 9 2006


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM EDT FOR
ASHTABULA COUNTY...


AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS 
LOCATED NEAR ANDOVER...AND MOVING EAST AT 20 MPH. ANOTHER STRONG 
THUNDERSTORM WAS LOCATED NEAR ROME AND NEW LYME.

* LOCATIONS IMPACTED INCLUDE...
ANDOVER...

LAT...LON 4172 8066 4154 8070 4153 8054 4171 8053

$$

BM
000 
WWUS51 KCLE 091835
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
235 PM EDT SAT SEP 9 2006

OHC007-091845-
/O.EXP.KCLE.SV.W.0315.000000T0000Z-060909T1830Z/
ASHTABULA OH-
235 PM EDT SAT SEP 9 2006


...THE SEVERE THUNDERSTORM WARNING FOR ASHTABULA COUNTY EXPIRED AT 
230 PM EDT...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE 
STILL POSSIBLE FROM OTHER THUNDERSTORMS ACROSS SOUTHERN ASHTABULA 
COUNTY.

LAT...LON 4172 8066 4154 8070 4153 8054 4171 8053

$$

BM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 7:08 AM EDT, 6 hours 44 minutes earlier.

Area forecast discussion, Sep 9, 7:08 AM EDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
708 AM EDT SAT SEP 9 2006

.AVIATION(12Z-12Z)...
MAIN FACTOR WILL BE PRECIP ASSOCIATED WITH COLD FRONTAL PASSAGE THIS
MORNING/AFTERNOON.  SURFACE FRONT CURRENTLY JUST NORTH OF LAKE
ERIE...HOWEVER MAJORITY OF PRECIP STILL BEHIND THE FRONT OVER
CENTRAL MICHIGAN.  HAVE NOTED MORE AND MORE SHOWERS POPPING UP OVER
THE LAKE SINCE 4AM...RUC SHOWING A WEAK THETA-E RIDGE JUST AHEAD OF
THE FRONT...THIS COMBINED WITH RELATIVELY UNSTABLE AIR OVER THE LAKE
THE LIKELY CAUSE OF THESE SHOWERS. CLE/DTX RADAR CURRENTLY SHOWING A
WEAK BOUNDARY OVER THE SOUTHERN SHORE OF THE LAKE...PUSHING INLAND
AND SPAWNING ADDITIONAL SHOWERS AND THUNDERSTORMS.

GIVEN WIDELY SCATTERED NATURE OF THESE SHOWERS...WILL ONLY GO WITH
VCSH AT ALL THE TERMINALS THROUGH MID MORNING AND HOLD OFF ON
INTRODUCING TEMPOS FOR THUNDER UNTIL EARLY AFTERNOON WHEN DAYTIME
HEATING WILL ALLOW FOR ADDITIONAL SHOWERS AND THUNDERSTORMS TO
DEVELOP.  BACKED OFF ON IFR VSBYS FOR THIS AFTERNOON...ANY HEAVY
RAIN WOULD BE BRIEF IN NATURE BUT COULD SEE BRIEF PERIODS OF MVFR
VSBYS WITHIN HEAVIEST SHOWERS.  AS FOR AFTER 00Z...BIT OF A CONFLICT
BETWEEN MOS GUIDANCE AND RAW MODEL OUTPUT IN TERMS OF CEILINGS...MOS
KEEPS CIGS VFR...RAW MODEL OUTPUT BRINGS IN LOW CIGS UNDER 1000FT.
SINCE CIGS ARE ALREADY WELL BELOW 1000FT BEHIND THE FRONT AT THE
MOMENT...AM INCLINED TO BRING THESE LOW CEILINGS INTO OUR TERMINALS
THIS EVENING.

&&

.SHORT TERM UPDATE (TODAY)...
UPDATED TO REMOVE TIMING FOR SHOWERS AND THUNDERSTORMS AND TO ADD
CLOUD TRENDS.

&&

.SHORT TERM (TODAY THRU MON NIGHT)...
CDFNT FM SRN LK MI NE THRU THE FLINT MI VCNTY.  ETA12 DROPS IT INTO
NRN OH/NWRN PA BTWN 12-15Z.  MANUAL POSITIONS SUGGEST THE FRONT
CLEARS THE AREA TO THE SOUTH BY 18Z ALTHOUGH 18Z ETA12 PROG HANGS
THE BOUNDARY UP IN THE NW AS A WK WV DEVLPS...SUGGESTING THE
POSITION MAY BE CLOSER TO A KDFI-KPHD LINE.  MOST OF THE CLOUD COVER
AND PCPN IS ALG AND POST FRONT ALTHOUGH NERN OH/WRN PS HAS SEE SCT
SHWRS/TSTMS OVRNGT.  WL NEED TO INCLUDE A TREND IN CLOUDS TDA SINCE
WE SHOULD SEE SOME SS AT LEAST TO START OUT WITH.  COULD ALSO END UP
WITH A PARTLY SUNNY AFTERNOON BUT WILL TREND WITH INCRSG CLOUDS MOST
AREA...AND TO MC IN THE NERN ZONES.  XPC MOST OF THE PCPN FROM LATE
MORNING ON ALTHUGH CANNOT DISCOUNT CRNT ACTVTY.  CDFNT DROPS SOUTH
OF THE AREA THIS EVG/TNGT AND EVENTUALLY STALLS ACRS THE LOWER OH
VLY AS THE SFC HIGH TO OUR NORTH DRIFTS E ACRS THE GRTLKS.  ENSEMBLE
MEAN BUILDS THE HIGH A BIT FURTHER SOUTH-EAST THAN THE OPERATIONAL
MDLS WHICH WOULD TEND TO BRING IN DRIER AIR TO THE AREA SPCLY NE
THRU THE SHORT TERM.  NGM/NAM/GFS IN GNRL AGREEMENT HWVR IN THAT ALL
THREE SHOW A GOOD AMOUNT OF MSTR ACRS THE AREA TNGT THROUGH MONDAY
NIGHT...ENOUGH TO GO WITH MOSTLY CLOUDY THRU MUCH OF THE SHORT
TERM.  BEST CHC FOR PC WOULD BE ACRS THE FAR NE SO WILL PLACE IN
FCST THERE SUNDAY THRU MONDAY.  AS FOR PCPN WL CONTINUE WITH CHC
POPS TNGT POST FRONT AND THEN DRY OUT THE AREA FOR SUNDAY.  SUNDAY
NIGHT WILL BRING CHC POPS BACK INTO THE NW AS SYSTEM IN THE CNTRL
PLAINS MOVES TWRD THE OH VLY.  MONDAY GFS AND NAM BOTH SHOWING THE
FRONT MOVG BACK INTO THE AREA AHEAD OF THE SFC LOW WITH DP MSTR IN
PLACE.  WL CONT POPS MONDAY NIGHT AS WELL.

&&

.LONG TERM TUESDAY THROUGH FRIDAY)...
TUES THRU THURSDAY LOOKS MOIST AND UNSTABLE AS THE GFS DVLPS AN UPPR
LOW ACRS THE GRTLKS.  WL NEED TO KEEP CHC POPS IN THE FCST THRU AT
LEAST WEDNESDAY AND CONTINUE MC SKIES THRU THURSDAY.  THURSDAY NIGHT
INTO FRIDAY XPC CLRG AS LOW MOVES EAST OF THE AREA.  NO BIG CHG IN
TEMPS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

&&

SHORT TERM...TK
LONG TERM...TK
AVIATION...LEINS
Hazardous weather outlook, Sep 9, 6:02 AM EDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...RESENT
NATIONAL WEATHER SERVICE CLEVELAND OH
602 AM EDT SAT SEP 9 2006

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-101015-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
602 AM EDT SAT SEP 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PASS THROUGH THE LOWER GREAT LAKES REGION TODAY
BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION.
WHILE ORGANIZED SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS
COULD PRODUCE GUSTY WINDS OR MARGINALLY SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 2:27 PM EDTSevere Thunderstorm WarningCLEGeauga, Trumbull78 min
Sep 9, 4:30 PM EDTSevere Thunderstorm WarningCLESeneca60 min
Sep 9, 5:56 PM EDTSevere Thunderstorm WarningCLEStark49 min
Sep 9, 6:04 PM EDTSevere Thunderstorm WarningCLEMahoning40 min
Sep 9, 6:10 PM EDTSevere Thunderstorm WarningCLEWayne31 min
Sep 9, 6:24 PM EDTSevere Thunderstorm WarningCLEPortage34 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.